Alert archive / Kansas / Tornado Warnings in 2024
Tornado Warning 46, NWS Wichita, KS
NWS Wichita, KS issued this tornado warning at May 19, 2024, 4:08 PM CDT for Ellsworth County, Lincoln County, Kansas. It was in force for 52 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2024, 4:08 PM CDT (21:08 UTC)
- Expired
- May 19, 2024, 5:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.75 in
Counties Ellsworth County, KS, Lincoln County, KS
The radar
The Grand Island radar (KUEX), 140 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 4:19 PM CDT | HAIL 1.75 | Wilson, KS | |
| May 19, 4:23 PM CDT | TORNADO | 4 Sse Wilson, KS | |
| May 19, 4:46 PM CDT | TORNADO | 7 S Lincoln, KS | Dust being kicked up but believe it is rain wrapped. |
| May 19, 4:49 PM CDT | TSTM WND GST 60 | 10 Wsw Westfall, KS | |
| May 19, 4:49 PM CDT | HAIL 1 | 10 Wsw Westfall, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 2:32 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.1 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 226 J/kg
- Mixed-layer CIN
- -383 J/kg
- Mixed-layer LCL
- 1296 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 336 m²/s²
- 0-3 km storm-relative helicity
- 414 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted.
444
WFUS53 KICT 192108
TORICT
KSC053-105-192200-
/O.NEW.KICT.TO.W.0046.240519T2108Z-240519T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wichita KS
408 PM CDT Sun May 19 2024
The National Weather Service in Wichita has issued a
* Tornado Warning for...
Lincoln County in central Kansas...
Northern Ellsworth County in central Kansas...
* Until 500 PM CDT.
* At 407 PM CDT, a severe thunderstorm capable of producing a tornado
was located 6 miles north of Dorrance, or 10 miles northwest of
Wilson, moving east at 30 mph.
HAZARD...Tornado and baseball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Sylvan Grove around 425 PM CDT.
Lincoln around 450 PM CDT.
Other locations impacted by this tornadic thunderstorm include Ash
Grove and Westfall.
This includes Interstate 70 between Mile Markers 206 and 235.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3922 9793 3887 9793 3877 9848 3916 9848
3922 9827
TIME...MOT...LOC 2107Z 250DEG 27KT 3894 9860
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.75 IN
$$
LAWSON2 follow-up statements
061
WWUS53 KICT 192118
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
418 PM CDT Sun May 19 2024
KSC053-105-192200-
/O.CON.KICT.TO.W.0046.000000T0000Z-240519T2200Z/
Lincoln KS-Ellsworth KS-
418 PM CDT Sun May 19 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR LINCOLN
AND NORTHERN ELLSWORTH COUNTIES...
At 417 PM CDT, a confirmed tornado was located near Wilson, moving
east at 35 mph.
HAZARD...Damaging tornado and baseball size hail.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
Lincoln and northern Ellsworth Counties, including the following
locations... Ash Grove and Westfall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3922 9793 3887 9793 3877 9848 3916 9848
3922 9827
TIME...MOT...LOC 2117Z 259DEG 32KT 3884 9849
TORNADO...OBSERVED
MAX HAIL SIZE...2.75 IN
$$
LAWSON987
WWUS53 KICT 192137
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
437 PM CDT Sun May 19 2024
KSC053-105-192200-
/O.CON.KICT.TO.W.0046.000000T0000Z-240519T2200Z/
Lincoln KS-Ellsworth KS-
437 PM CDT Sun May 19 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR LINCOLN
AND NORTHERN ELLSWORTH COUNTIES...
At 436 PM CDT, a severe thunderstorm capable of producing a tornado
was located 9 miles southeast of Sylvan Grove, or 10 miles northeast
of Wilson, moving east at 30 mph.
HAZARD...Tornado and baseball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Wilson, Lincoln, Sylvan Grove, Beverly, Barnard, Ash Grove, and
Westfall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3922 9793 3887 9793 3877 9848 3916 9848
3922 9827
TIME...MOT...LOC 2136Z 250DEG 27KT 3889 9829
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.75 IN
$$
LAWSONWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at May 19, 1:54 PM CDT, 2 hours 14 minutes earlier. Its key messages:
- Severe storms likely on this afternoon and evening
- Another round of severe storms looks to impact the region on Tuesday
- Additional rounds of storms will continue for Thursday into next weekend
Area forecast discussion, May 19, 1:54 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Wichita KS 154 PM CDT Sun May 19 2024 .KEY MESSAGES... - Severe storms likely on this afternoon and evening - Another round of severe storms looks to impact the region on Tuesday - Additional rounds of storms will continue for Thursday into next weekend && .DISCUSSION... Issued at 149 PM CDT Sun May 19 2024 Current satellite water vapor imagery shows upper jet energy/associated upper level wave quickly approaching southwest Kansas. There is a warm front boundary which extends from western Kansas into central Kansas. Storms are and should begin developing over western Kansas and along this warm front boundary. If a storm can stay latched on this boundary it would have potential to produce higher end severe weather and even a tornado. Additonal storms will develop over southwest Kansas and these storms will be in a higher based environment with cold outflows expected and lower tornado potential. The cold pool interaction should cause the storms to congeal quickly and form a line of storms. The line of storms will grow upscale and intensify, especially with the environment of high DCAPE and orthogonal 0-3km bulk shear vector/magnitude supporting good potential for balance on the leading edge of the line storms. This balance could result in very destructive wind gusts over 80mph, especially for any segment of the line that takes on a bowing structure. In addition, increasing low-level SRH and orthogonal 0- 3km bulk shear vector/magnitude supports a few QLCS tornadoes on leading edge when the line of storms encounters better low level moisture. This activity will continue eastward tonight and could have a trailing/lingering line of storms near the KS/OK border past midnight. The atmosphere looks more capped during the day on Monday and with no upper level wave expected if anything can go it would be more isolated and generally northwest/north of central Kansas. Model signals continue to suggest another round of severe weather could affect locations mainly east of the Kansas Turnpike for Tuesday afternoon/evening. Stronger than normal upper jet winds and alignment being more orthogonal to the dry line boundary supports some discrete supercell potential along the dry line where all severe weather hazards are in play(a few higher end severe storms are possible in southeast Kansas). Meanwhile the cold front looks to race southeast and quickly overtake the dry line which should cause a line of storms to quickly zipper from northeast Kansas southward into southern Kansas by Tuesday evening. Wednesday looks to be the one quiet day of the week as surface high pressure builds over Kansas, and drier air spreads southward in the wake of Tuesday's system. The quiet conditions looks to be short- lived as the atmosphere tries to reload and become more active across the region for Thursday into next weekend. Models continue to show upper level flow regime remaining in a southwest-westerly pattern with decent flow aloft, and a couple of upper waves moving across the central plains. The combination of decent wind flow aloft and ample moisture/instability nearby supports more opportunities for severe weather to affect the region. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1229 PM CDT Sun May 19 2024 Gusty southeast winds will prevail across much of the region this afternoon. Meanwhile storms are expected to develop over central Kansas later this afternoon and parts of western Kansas. The storms are expected to develop into a line of severe storms with damaging winds likely. This line will develop around 6pm to 7pm over central/south central Kansas and race eastward during the night time hours. Low clouds in the MVFR category look to develop late tonight over south central Kansas in the wake of this activity. && .ICT WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...CDJ AVIATION...CDJ
Hazardous weather outlook, May 19, 3:40 PM CDT, 28 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 340 PM CDT Sun May 19 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-202045- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 340 PM CDT Sun May 19 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Late This Afternoon through Tonight Supercell severe storms capable of tennis ball size hail, destructive winds greater than 80 mph and tornadoes will affect portions of central Kansas late this afternoon. Additional supercell severe storms will be possible early this evening before becoming more of a line of storms as they move across central and south central Kansas during the mid to late evening. These storms will still be capable of destructive winds greater than 80 mph, large hail to at least golf ball size and a tornado. Strong to marginally severe storms will remain possible to a little after midnight as they move east from the Flint Hills into parts of southeast Kansas. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorm development appears unlikely Monday afternoon and evening across much of the region. However, if a storm or two is able to form, the environment will support severe weather. Additional chances for severe storms exist over eastern Kansas Tuesday afternoon and evening. Large hail, damaging winds, and a few tornadoes are possible. Stay tuned for later outlooks. Periodic thunderstorm chances remain in the forecast Thursday through early next week. Stay tuned as we continue to refine the potential for severe weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely through the evening, mainly west the Kansas turnpike. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
In the hours before
Local storm report, May 19, 3:31 PM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
331 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM Tornado 4 ESE Gorham 38.87N 98.96W
05/19/2024 Russell KS Broadcast Media
Broadcast media reports tornado west of
Russell.
&&
SGSLocal storm report, May 19, 3:42 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
342 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM Hail Russell 38.89N 98.85W
05/19/2024 E1.25 Inch Russell KS Public
&&
SGSLocal storm report, May 19, 3:43 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
343 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM Tstm Wnd Gst Russell 38.89N 98.86W
05/19/2024 E70 MPH Russell KS Public
&&
SGSLocal storm report, May 19, 3:48 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
348 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM Tstm Wnd Gst Russell Airport 38.87N 98.81W
05/19/2024 M82 MPH Russell KS ASOS
&&
SGSLocal storm report, May 19, 3:49 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
349 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM Hail Russell 38.89N 98.85W
05/19/2024 M1.75 Inch Russell KS Public
Spotter reported large trees being blown
down.
&&
SGSThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 3:00 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 60 min |
| May 19, 3:24 PM CDT | Tornado Warning | ICT | Russell | 66 min |
| May 19, 4:28 PM CDT | Tornado Warning | ICT | Ellsworth | 47 min |
| May 19, 4:43 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 47 min |
| May 19, 4:59 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 61 min |
| May 19, 5:13 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Saline | 62 min |
| May 19, 5:28 PM CDT | Areal Flood Warning | ICT | Ellsworth, Lincoln, Russell | 6 hr |
| May 19, 5:29 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 46 min |
| May 19, 6:13 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 32 min |
| May 19, 6:18 PM CDT | Areal Flood Warning | ICT | McPherson, Saline | 5 hr |
| May 19, 6:46 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice, Russell | 59 min |
| May 19, 6:55 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 65 min |
| May 19, 6:58 PM CDT | Flash Flood Warning | ICT | Barton, Ellsworth, McPherson, Russell, Saline | 4 hr |
Nearby
Tornado Warnings in Kansas, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.